Posts

Showing posts from August, 2014

Summertime Photosensitivity

Image
EverythingHealth got a little behind in posting the answer to the image challenge this week.  Click back on the link to see the photo.  The answer was #3 - Phototoxic dermatitis.  The erythema (redness) that you see in the photo is only on the sun-exposed skin, with sparing of a linear area on her nose and much of her head, areas that were covered by glasses and hair. That is a big hint in the diagnosis.

It is not uncommon for facial products or even systemic medications to cause a photosensitivity when the skin is exposed to ultraviolet radiation.  The patient's lesions responded to sun protection and cortisone cream.

Photosensitivity is a type of sun toxicity of the skin.  Certain antibiotics (tetracycline, sulfa) can cause it in certain people.  Even NSAIDS like Advil or Naprosyn have been implicated as well as anti-fungal drugs and perfume fragrances.  It can occur minutes to hours after sun exposure and looks like an exaggerated sunburn.

Treatment is to avoid the causing agen…